Alert archive / Colorado / Flash Flood Warnings in 2014
Flash Flood Warning 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 16, 2014, 3:55 PM MDT for Archuleta County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2014, 3:55 PM MDT (21:55 UTC)
- Expired
- Jul 16, 2014, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Archuleta County, CO
The radar
The Grand Junction radar (KGJX), 224 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:50 PM MDT | FLASH FLOOD | 18 Sw Pagosa Springs, CO | DAMAGE TO COUNTY ROAD 500 BETWEEN MM 20 AND 30. ROAD WASHED OUT IN SPOTS AND MUD AND DEBRIS HAD TO BE REMOVED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 115 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2293 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
328
WGUS55 KGJT 162155
FFWGJT
COC007-170100-
/O.NEW.KGJT.FF.W.0003.140716T2155Z-140717T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MDT WED JUL 16 2014
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN ARCHULETA COUNTY IN SOUTH CENTRAL COLORADO...
* UNTIL 700 PM MDT
* AT 353 PM MDT...DOPPLER RADAR INDICATED A SERIES OF THUNDERSTORMS
PRODUCING HEAVY RAIN IN SOUTHWEST ARCHULETA COUNTY. FLASH FLOODING
IS EXPECTED TO BEGIN SHORTLY ALONG HIGHWAY 151 SOUTH OF CHIMNEY
ROCK TO THE NEW MEXICO BORDER.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ARBOLES...GATO AND PAGOSA JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.
&&
LAT...LON 3722 10745 3725 10746 3728 10723 3700 10715
3700 10744
$$
JOE2 follow-up statements
514
WGUS75 KGJT 162330
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
530 PM MDT WED JUL 16 2014
COC007-170100-
/O.CON.KGJT.FF.W.0003.000000T0000Z-140717T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARCHULETA CO-
530 PM MDT WED JUL 16 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
SOUTHWESTERN ARCHULETA COUNTY...
AT 525 PM MDT...RAIN GAUGE REPORTS INDICATED BETWEEN 0.50 AND 1 INCH
OF RAIN HAS FALLEN FROM THUNDERSTORMS OVER THE WARNED AREA. FLASH
FLOODING IS EXPECTED TO CONTINUE WITH WATER RUNNING OVER COUNTY
ROADS AND NORMALLY DRY WASHES RUNNING FAST THROUGH AT LEAST 7 PM MDT
THIS EVENING. NEW THUNDERSTORMS MAY QUICKLY DEVELOP...WHICH WOULD
LEAD TO ADDITIONAL RUNOFF CONCERNS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ARBOLES...GATO AND PAGOSA JUNCTION. LOW SPOTS ALONG HIGHWAY 151 AND
COUNTY ROAD 500 WILL ALSO BE SUSCEPTIBLE TO FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3722 10745 3725 10746 3728 10723 3700 10715
3700 10744
$$
JDC754
WGUS75 KGJT 170058
FFSGJT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
658 PM MDT WED JUL 16 2014
COC007-170106-
/O.EXP.KGJT.FF.W.0003.000000T0000Z-140717T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ARCHULETA CO-
658 PM MDT WED JUL 16 2014
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ARCHULETA COUNTY WILL
EXPIRE AT 700 PM MDT...
THE HEAVY RAIN HAS MOVED SOUTH OF THE AREA...AND FLOODING IS NO
LONGER EXPECTED TO POSE AN IMMEDIETE THREAT. IF YOU EXPERIENCED
FLOODING IN SOUTHWEST ARCHULETA PLEASE RELAY YOUR REPORT TO YOUR
LOCAL LAW ENFOREMENT AGENCY.
LAT...LON 3722 10745 3725 10746 3728 10723 3700 10715
3700 10744
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:31 PM MDT, 24 minutes earlier.
Area forecast discussion, Jul 16, 3:31 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 PM MDT WED JUL 16 2014
.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 331 PM MDT WED JUL 16 2014
HEAVY RAIN THREAT CONTINUES FOR THE SE CORNER OF THIS FORECAST
AREA ESPECIALLY IN THE PAGOSA SPRINGS AREA. MOISTURE IS ABOVE
SEASONAL NORMAL ACROSS THE REGION. A DISTURBANCE DIGS DIAGONALLY
ACROSS COLORADO THIS EVENING BRUSHING MONARCH TO WOLF CREEK PASS
AROUND MIDNIGHT. MOST OF THE UPPER LEVEL FORCING AND LOW LEVEL
CONVERGENCE IS CENTERED ALONG AND EAST OF THAT LINE. SOILS ARE
SATURATED IN THE PAGOSA SPRINGS AREA SO A FLASH FLOOD WATCH
CONTINUES THERE THROUGH MIDNIGHT. 0-6KM MEAN STORM MOTION IS
PROGGED AT 30KTS BUT TRAINING STORMS HAVE ALREADY PRODUCED LOCALLY
HEAVY RAINFALL. SMALL HAIL AND WIND GUSTS TO 40 MPH ARE AN EARLY
EVENING THREAT FROM ANY ENHANCED CELL.
COOLER AND DRIER AIR MOVES IN BEHIND THE DISTURBANCE TONIGHT INTO
THURSDAY. DAYTIME TEMPERATURES DROP 3-5 DEGREES. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS MAY FORM OVER THE SOUTHERN
CONTINENTAL DIVIDE WHERE RESIDUAL MOISTURE AND INSTABILITY LINGER.
THESE STORMS WILL END ON OR BEFORE SUNSET THURSDAY FOR ANOTHER
SEASONABLY COOL NIGHT THURSDAY NIGHT.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 331 PM MDT WED JUL 16 2014
AS THE AXIS OF HIGH PRESSURE ALOFT MOVES EAST OVER THE GREAT
BASIN ON FRIDAY...WINDS WILL SHIFT FROM A NORTHWESTERLY DIRECTION
TO WESTERLY. A WEAK H5 VORT MAX WILL PASS BY NORTHEAST UTAH FRIDAY
NIGHT BUT MAY NOT PRODUCE MUCH OTHER THAN SOME PASSING CLOUDS WITH
THE TIMING LOOKING TO BE AROUND MIDNIGHT FRIDAY NIGHT. ANOTHER
WEAK VORT MAX LOOKS TO PASS THE SAME AREA ON SATURDAY AFTERNOON
WHICH MAY PRODUCE INCREASED THUNDERSTORM COVERAGE OVER THE
EASTERN UINTAS.
FLOW ALOFT WILL CHANGE TO SOUTHWESTERLY ON SUNDAY AFTERNOON AS
THE RIDGE AXIS MOVES EAST AND A TROUGH APPROACHING THE PACIFIC NW
MOVES INLAND SUNDAY NIGHT. SOUTHWEST WINDS WILL INCREASE SLIGHTLY
SUNDAY EVENING THROUGH MONDAY AS THE PRESSURE GRADIENT TIGHTENS
BETWEEN THE PACIFIC NW TROUGH AND THE RIDGE CENTERED OVER COLORADO
AND NEW MEXICO. CONDITIONS WILL REMAIN RELATIVELY DRY THROUGH NEXT
WEDNESDAY...AS ISOLATED THUNDERSTORMS ARE EXPECTED TO STAY OVER
THE MOUNTAINS. ACTIVITY MAY INCREASE ON WEDNESDAY AS MORE MOISTURE
TRAINS UP FROM THE GULF OF MEXICO.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY AFTERNOON)
ISSUED AT 331 PM MDT WED JUL 16 2014
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 06Z WITH THE BEST
COVERAGE SOUTH AND EAST OF A LINE FROM KMTJ TO KDRO. SOME OF THE
STRONGER CELLS MAY PRODUCE OCNL MVFR CONDITIONS DUE TO HEAVY RAIN
WITH THE SAN JUANS AND AREAS SOUTH LOOKING FAVORABLE FOR THIS
OCCURRENCE. SOME GUSTY WINDS BTWN 35 TO 40MPH ARE ALSO POSSIBLE
THIS EVENING. DRIER AIR WILL MOVE IN FROM THE NORTH THIS EVENING
CAUSING CONVECTION TO DIMINISH AFTER 06Z AND END BY 12Z. VFR
CONDITIONS EXPECTED THROUGH THURSDAY...EXCEPT AFTER 18Z WITH
WIDELY SCATTERED THUNDERSTORMS AND SHOWERS EXPECTED EAST OF A
LINE FROM KASE SOUTH TO KDRO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ018-019-022-
023.
UT...NONE.
&&
SHORT TERM...JOE
LONG TERM...JAM
AVIATION...JOEHazardous weather outlook, Jul 16, 6:02 AM MDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 602 AM MDT WED JUL 16 2014 COZ001>014-017>023-UTZ022>025-027>029-171215- LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN- ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS- UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR- CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS- UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS- PARADOX VALLEY/LOWER DOLORES RIVER- FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS- EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT- LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES- 602 AM MDT WED JUL 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO... SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST CENTRAL UTAH... NORTHEAST UTAH AND SOUTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT MORE SHOWERS AND STORMS ON TAP TODAY THOUGH COVERAGE WILL BE LESS THAN SEEN LATELY. SOME OF THE STORMS OVER THE SAN JUANS AND AREAS SOUTH WILL HAVE GUSTY OUTFLOW WINDS ALONG WITH SOME HEAVY RAIN. HOWEVER...DRIER AIR WILL START MOVING INTO THE REGION FROM THE NORTH THIS EVENING INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY AND FRIDAY WILL BE DRY AS NORTHERLY FLOW KEEPS MOISTURE TO OUR SOUTH. HIGH PRESSURE WILL SHIFT TO THE EAST AND AS IT DOES...DIURNALLY DRIVEN SHOWERS AND STORMS WILL START FIRING AGAIN FAVORING HIGHER TERRAIN. TEMPERATURES WILL CLIMB ABOVE NORMAL THROUGH THE WEEKEND AND BEYOND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 16, 1:15 PM MDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT WED JUL 16 2014
COZ019-023-162000-
SAN JUAN RIVER BASIN CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
115 PM MDT WED JUL 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ARCHULETA COUNTY
UNTIL 200 PM MDT...
AT 114 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PAGOSA SPRINGS...OR 17 MILES NORTH OF DULCE...MOVING SOUTHEAST AT 20
MPH.
HEAVY RAINFALL...SMALL HAIL...FREQUENT LIGHTNING...AND WINDS TO 40
MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PAGOSA SPRINGS AND CHROMO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3700 10693 3700 10703 3719 10716 3729 10698
3701 10666 3699 10669
TIME...MOT...LOC 1914Z 325DEG 16KT 3718 10702
JOESpecial weather statement, Jul 16, 2:49 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
249 PM MDT WED JUL 16 2014
COZ019-022-023-162130-
SAN JUAN RIVER BASIN CO-ANIMAS RIVER BASIN CO-
SOUTHWEST SAN JUAN MOUNTAINS CO-
249 PM MDT WED JUL 16 2014
...SPECIAL WEATHER STATEMENT...
AT 247 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM THE EAST SIDE OF VALLECITO RESERVOIR TO 15 MILES
EAST OF BAYFIELD MOVING SOUTHEAST AT 25 MPH.
HEAVY RAIN...HALF INCH HAIL...AND WINDS OF 30 TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LONETREE...VALLECITO AND CHIMNEY ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3734 10773 3747 10756 3734 10719 3707 10711
3704 10724
TIME...MOT...LOC 2047Z 301DEG 23KT 3728 10732
JOEThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:57 PM MDT | Special Weather Statement | GJT | Montrose | 48 min |
| Jul 15, 8:25 PM MDT | Special Weather Statement | GJT | Dolores | 35 min |
| Jul 16, 11:40 AM MDT | Flash Flood Watch | GJT | Archuleta, Dolores, Gunnison, Hinsdale, La Plata, Montezuma and 4 more | 12 hr |
| Jul 16, 1:15 PM MDT | Special Weather Statement | GJT | Archuleta | 45 min |
| Jul 16, 2:07 PM MDT | Flash Flood Warning | GJT | Archuleta | 3 hr |
| Jul 16, 2:49 PM MDT | Special Weather Statement | GJT | Archuleta | 41 min |
| Jul 16, 5:49 PM MDT | Special Weather Statement | GJT | Routt | 41 min |
Nearby
Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.